Alert archive / Texas / River Flood Warnings in 2009
River Flood Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at May 12, 2009, 1:46 AM CDT for Brewster County, Texas. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2009, 1:46 AM CDT (06:46 UTC)
- Expired
- May 12, 2009, 4:14 AM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Castolon (CSTT2). The gauge peaked at 17.98 ft at May 12, 2009, 2:00 AM CDT.
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS44 KMAF 120646 FLWMAF BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 146 AM CDT TUE MAY 12 2009 ...THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN TEXAS... RIO GRANDE AT CASTOLON AFFECTING BREWSTER COUNTY RECENT HEAVY RAINFALL EARLIER THIS EVENING HAS RESULTED IN RAPID RIVER LEVEL RISES ALONG THE RIO GRANDE NEAR CASTOLON. THE LATEST RIVER STAGE WAS NEAR 18 FEET...WHICH IS ONLY ONE FOOT BELOW THE MODERATE FLOOD STAGE. RIVER LEVELS SHOULD REMAIN NEAR THIS HEIGHT OR SLIGHTLY HIGHER DURING THE EARLY MORNING HOURS. ADDITIONAL STATEMENTS WILL BE ISSUED NEAR 6 AM CDT THIS MORNING...OR EARLIER IF NECESSARY. RIVER LEVELS ARE HIGH. RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS. MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU ENCOUNTER A FLOODED STRETCH OF ROADWAY...DO NOT ATTEMPT TO CROSS IT. YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS. FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS. TXC043-122246- /O.NEW.KMAF.FL.W.0003.090512T0646Z-000000T0000Z/ /CSTT2.1.ER.090512T0528Z.090512T0631Z.000000T0000Z.NO/ 146 AM CDT TUE MAY 12 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLOOD WARNING FOR THE RIO GRANDE AT CASTOLON. * UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED. * AT 1AM TUESDAY THE STAGE WAS 18.0 FEET (5.5 METERS). * FLOOD STAGE IS 15.0 FEET (4.6 METERS). * IMPACT...AT 19.0 FEET (5.8 METERS)...MAJOR FLOODING BEGINS. COTTONWOOD CAMPGROUND BEGINS TO FLOOD. RESTROOMS UPSTREAM AT SANTA ELENA CANYON PARKING LOT WILL BE INUNDATED. WATER BEGINS TO CLOSE ALL ROADS IN THE AREA. $$
1 follow-up statement
000 WGUS84 KMAF 120914 FLSMAF FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 AM CDT TUE MAY 12 2009 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN TEXAS... RIO GRANDE AT CASTOLON AFFECTING BREWSTER COUNTY THE RIVER LEVEL ALONG THE RIO GRANDE NEAR CASTOLON HAS DROPPED BELOW THE FLOOD STAGE OF 15 FEET THIS MORNING. THIS TREND SHOULD CONTINUE THROUGH THE EARLY MORNING HOURS AND FLOODING IS NO LONGER ANTICIPATED. HOWEVER...INDIVIDUALS IN AND AROUND THIS REGION SHOULD CONTINUE TO MONITOR CONDITIONS CLOSELY AND USE CAUTION WHEN TRAVELING THROUGH THE AREA. ADDITIONAL STATEMENTS WILL BE ISSUED LATER THIS MORNING IF NECESSARY. MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT. YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS. FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR THE LATEST TEXAS ROAD CONDITIONS... PLEASE CALL THE TEXAS DEPARTMENT OF TRANSPORTATION AT 1 800 452 9292 && TXC043-120944- /O.CAN.KMAF.FL.W.0003.000000T0000Z-090512T0914Z/ /CSTT2.1.ER.090512T0528Z.090512T0631Z.090512T0851Z.NO/ 414 AM CDT TUE MAY 12 2009 THE FLOOD WARNING IS CANCELLED FOR THE RIO GRANDE AT CASTOLON. * AT 4AM TUESDAY THE STAGE WAS 14.5 FEET (4.4 METERS). * FLOOD STAGE IS 15.0 FEET (4.6 METERS). * IMPACT...AT 15.0 FEET (4.6 METERS)...MODERATE LOWLAND FLOODING BEGINS. THE ROAD BETWEEN SANTA ELENA CANYON AND COTTONWOOD CAMPGROUND IN THE BIG BEND NATIONAL PARK BEGINS TO FLOOD. THE PARKING LOT AT SANTA ELENA CANYON WILL BEGIN TO FLOOD AND NATURE TRAIL INTO THE CANYON WILL BE CUTOFF. CAMPERS IN COTTONWOOD CAMPGROUND NEED TO REMAIN ALERT TO POSSIBLE EVACUATION PROCEDURES. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at May 12, 12:39 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 12, 12:39 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1239 AM CDT TUE MAY 12 2009 .DISCUSSION... PLEASE SEE AVIATION DISCUSSION BELOW. && .AVIATION... STRATUS AND FOG ARE BEGINNING TO SLIDE TO THE SOUTHWEST THIS EVENING...AND WILL EVENTUALLY MAKE THEIR WAY INTO THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO PLAINS EARLY THIS MORNING. EXPECT MVFR CONDITIONS AT KHOB AND KMAF AROUND 08Z. CONDITIONS WILL LIKELY WORSEN NEAR SUNSET FOR BOTH OF THESE LOCATIONS AS WELL...RESULTING IN LIFR/IFR CONDITIONS AT KHOB/KMAF. WINDS WILL INCREASE FROM THE SOUTH DURING THE LATE MORNING HOURS TOMORROW THOUGH AND THIS...COMBINED WITH THE COMMENCEMENT OF DAYTIME HEATING...SHOULD IMPROVE CONDITIONS NEAR 14Z-15Z. OTHER TERMINALS MAY BRIEFLY EXPERIENCE MVFR CONDITIONS AROUND SUNSET...BUT THE LOWEST CIGS/VIS ARE EXPECTED TO REMAIN EAST OF THE PECOS RIVER. SOME CB WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON HOURS TOMORROW ALONG A DRYLINE NEAR KMAF TO KFST...BUT IF THUNDERSTORMS DO DEVELOP THEY SHOULD REMAIN JUST EAST OF THE TERMINALS. && .PREV DISCUSSION... /ISSUED 958 PM CDT MON MAY 11 2009/ UPDATE... UPDATED THE FORECAST FOR RECENT TRENDS. DISCUSSION... CONVECTION WINDING DOWN IN THE BIG BEND THIS EVENING SO HAVE REDUCED THE POPS AT THAT TIME. ALSO UPPED THE OVERNIGHT LOWS SLIGHTLY WITH DEWPOINTS ABOVE FORECAST AND SHOULD ONLY KEEP INCREASING TOWARD DAYBREAK. HENNIG PREV DISCUSSION... /ISSUED 616 PM CDT MON MAY 11 2009/ DISCUSSION... LATEST AVIATION DISCUSSION BELOW. AVIATION... MVFR CEILINGS ARE EXPECTED TO DEVELOP WESTWARD OVER THE REGION TONIGHT...GENERALLY AFTER 12/06Z. CEILINGS WILL DROP TO IFR...WHILE VISIBILITIES DECREASE TO MVFR AT MOST TAF SITES. VISIBILITIES ARE EXPECTED TO DROP TO IFR AT MIDLAND BETWEEN 12/10Z AND 12/14Z. INCREASING SOUTHERLY WINDS AROUND 12/15Z WILL AID DISSIPATION OF LOW CLOUDS AND VISIBILITIES...WITH VFR CONDITIONS EXPECTED AFTER 12/15Z. 67 PREV DISCUSSION... /ISSUED 225 PM CDT MON MAY 11 2009/ DISCUSSION... COLD FRONT PLOWED WELL S TDY AND HAS MADE IT INTO THE MTNS. CLOUDS PERSISTING IN WAKE OF FRONT WITH COOL TEMPS. CLOUDS CERTAINLY INHIBITING SB INSTABILITY N OF FRONT. MOST UNSTABLE AREA IS AGAIN ACRS A GOOD PART OF THE TRANS PECOS WHERE KINEMATICS AND THERMODYNAMICS SUPPORT SEVERE TSTMS AGAIN. GFS FCST SOUNDINGS IN BREWSTER COUNTY SHOW NO CAP WHILE NAM12 HAS COOLER TEMPS AND HOLDS CAP IN PLACE. INTERESTING TO LOOK AT 3H RH AND SEE HOW NAM12 DEVELOPS CONVECTION AFTER 21Z. WILL CONTINUE TO HIGHLIGHT SEVERE POTENTIAL THERE INTO THE EVENING. LOW CLOUDS MAY BRIEFLY LIFT THIS EVENING BUT AS 85H WAA DEVELOPS EXPECT THAT LOW CLOUDS WILL REDEVELOP AROUND 06Z. TUE 7H-5H FLOW WILL BE IN THE INCREASE... MORESO N OF THE CWFA...THIS WILL SERVE TO ORGANIZE DRYLINE AND LOW LEVEL THERMAL RIDGE RESULTING IN MUCH WARMER/DRIER CONDITIONS... ESPECIALLY ACRS UPPER TRANS PECOS/SE NM. 7H-5H LR/S WILL REMAIN STEEP ALONG AND E OF DRYLINE FROM PB INTO THE LOWER TRANS PECOS AND WITH SFC DWPNTS IN THE 50S CAPES OF 1000-1500 J/KG ARE EXPECTED. 0-6KM BULK SHEAR NOT TERRIBLY IMPRESSIVE ON NAM12...20KT MAF N BUT INCREASING TO 25-30KTS ACRS LOWER TRANS PECOS. NAM/GFS BOTH BULLSEYE PECOS COUNTY AFTER 21Z TUE WITH A SLOW MOVING MCS POSSIBLE. CURRENT FCST ALREADY HAS THIS AREA HIGHLIGHTED BUT WILL AMPLIFY ON IT. STILL HOT ON WED WITH WIDESPREAD 90S. BEST DRY AIR SURGE WILL OCCUR N OF CWFA WHERE STRONGER MID LEVEL WINDS ARE NOTED. THERE ARE INDICATIONS OF A FRONT MOVING INTO THE PANHANDLE WED LATE AS SHRTWV TROF MOVES E ACRS CNTRL/NRN HIGH PLAINS. CAP LOOKS A LITTLE STRONGER WED...ISOLD DRYLINE STORMS AT BEST. FRONT WILL BE MOVING WED EVENING AND SHOULD ARRIVE IN PB 06-12Z THUR. LOOKS LIKE FRONT WILL ARRIVE DRY WITH NOTABLY LOWER DWPNTS IN ITS WAKE. WINDS THRU GDP PASS WILL INCREASE THURS AM WITH FROPA BUT WILL REFLECT ONLY MODEST INCREASE ATTP. DURING THE AFTERNOON FRONT MAY BE NEAR ERN AND FAR SRN CWFA AND WILL PROBABLY BE FOCUS FOR TSTMS. CURRENT FCST HAS ISOLD POPS GOING AND WILL OPT TO SHAVE SOME OFF OF WWD EXTENT. SHOULD BE NOTICEABLY COOLER... ESPECIALLY NW-NE. BROAD MID LEVEL TROF WILL MOVE INTO DESERT SW FRI PM WITH SW MID LEVEL DEVELOPING ACRS W TX/SE NM. SFC TROF/DRYLINE WILL TAKE WWD POSITION NEAR MTNS AND 7H-5H LR/S WILL STILL BE STEEP (8.5 C/KM). EXPECT MINOR SHRTWV TROF/S WITHIN SW MID LEVEL FLOW WILL MOVE ACRS THIS REGION FAVORING ISOLD/SLGHT CHC POPS. 3H JET NOT REALLY IMPRESSIVE BUT W TX/SE NM COULD BE IN/NEAR LEFT ENTRANCE REGION. GFS/ECMWF DEVELOP PRECIP (MCS) AND WILL HAVE TO WATCH FOR CONSISTENCY. AS MID LEVEL TROF PASSES SAT ANOTHER FRONT WILL DROP S WITH A BETTER CHANCE OF PRECIP IN WAKE OF FRONT SAT PM. STILL WARM/DRY S OF FRONT IN THE TRANS PECOS BUT COOLER WITH A SLIGHT BETTER CHANCE OF PRECIP FOR THE TRANS PECOS SUN AS FRONT MOVES S OF THE PECOS RIVER. NW MID LEVEL FLOW SUN/MON. ECMWF SHOWING SIGN OF STORMS DEVELOPING IN NE NM HIGHLANDS MOVING SE BUT GFS IS DRIER AND WILL WAIT BEFORE INCORPORATING THIS SCENARIO INTO FCST. FIRE WEATHER... WARMING AND DRYING TREND TUE ESPECIALLY ACRS UPPER TRANS PECOS/SE NM WHERE TEMPS IN MID AND UPPER 90S POSSIBLE. WEAKER MID LEVEL WINDS FROM THE DAVIS MTNS SWD WILL INHIBIT DRY LINE FROM MOVING TOO FAR E BUT CAN EXPECT A BRIEF EWD POSITION IN JEFF DAVIS COUNTY LATE AFTERNOON. OTHERWISE BRIEF RFW CONDITIONS WILL BE POSSIBLE IN THE GDP MTNS TUE/WED MAINLY IN THE TYPICALLY FAVORED AREAS OF THE PASSES AND EXPOSED RIDGES. DRY AIR WILL HAVE BETTER CHANCE TO MOVE FARTHER E WED AND IT WILL STILL BE HOT. COLD FRONT WILL PASS THUR MORNING. POOR TO FAIR RECOVERY WED/THUR MORNINGS ACRS MTNS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78
Hazardous weather outlook, May 11, 9:24 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 924 PM CDT MON MAY 11 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-130230- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 924 PM CDT MON MAY 11 2009 /824 PM MDT MON MAY 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL GRADUALLY DIMINISH OVER THE BIG BEND REGION THIS EVENING. MINOR FLOODING OF CREEKS AND STREAM MAY OCCUR BEFORE THE STORMS DISSIPATE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON AND EVENING ACROSS THE SOUTHERN PERMIAN BASIN SOUTHWARD TO THE LOWER TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND. ISOLATED STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL... DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLOODING. DRY AIR WILL COMBINE WITH BREEZY CONDITIONS TO PRODUCE LOCALLY CRITICAL FIRE WEATHER CONDITIONS IN THE GUADALUPE MOUNTAINS TUESDAY AND WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 11, 8:13 PM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 813 PM CDT MON MAY 11 2009 TXZ079-081-120145- PRESIDIO VALLEY-BIG BEND AREA- 813 PM CDT MON MAY 11 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER LAJITAS AT 812 PM CDT...MOVING EAST AT 15 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING NEAR CASTOLON AND TERLINGUA...AND WERE MOVING EAST AROUND 10 MPH. GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:32 PM CDT | Red Flag Warning | MAF | 4 hr | |
| May 12, 6:17 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Martin, Mitchell | 58 min |
| May 12, 6:34 PM CDT | Flash Flood Warning | MAF | Howard | 86 min |
| May 12, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 61 min |
Nearby
River Flood Warnings in Texas, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.